News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: 3 months Burning Urination/ Unsuccessful Treatment


 Fatima Khan - Mon Aug 10, 2009 3:00 am

Dear Dr.,

I am woman in my early 20s now living in an conservative religious country. For this reason, even when I went to the gynecologist, she was hesitant to even do a pap smear on me as I am not married. Needless to say, I was very uncomfortable talking about my sexual past. For this reason, I was not fully honest about the details of situtation.

I have had intercourse before but never tested positive for any STDs. Currently, I have very regular ( almost daily) intercourse with my fiancee. We have been together and exclusive for the past year now. We do have unprotected sex, but he does not ejaculate inside me ever. We also avoid intercourse for 9 days in the month that coincide with my estimated ovulation period.


I have, for the past 3 months, been having discomfort ( burning) while urinating. In the first week it was quite painful. The pain has now subsided but is still present, particularly at the end of urination. I had a pap smear done at the OBGYN which came back normal but with " mild non specific inflammation". I also had a urine test ( twice ) where everything came back normal ( normal pH, no bacteria, etc... ) . In addition, I had a blood test that came back normal. HIV, Hep B and C were negative. She also did a swab for chlamydia and gonorrhea. She told me that I was fine over the phone, but I never saw the results on paper.

Before the pap, she gave me medication for bacterial vaginosis. Some time later, when I went back complaining that I was still having discomfort, she gave me a 3 day course of Ciprofloxacin ( even though there was no bacteria in the urine). Needless to say, that did not help.

Another doctor ( not an OBGYN) suggested I take Genurin and Spysofan, which did not help. I am currently taking Citralka which is supposed to make the urine more alkaline but it has not helped much.

Could this be Interstitial cystitis? Bacterial vaginosis? Some kind of STD? Very frequent sex? The burning is only at the end of urination and then last for a while after at times. I have some discharge but I feel I always have. It is either not present or milky white and relatively thick. There hasn't been any itching or discomfort since the yeast infection treatment.

I feel the only test left is genital herpes and trichomoniasis.

I would appreciate your advice as I could never be so honest with a doctor here. Its been 3 months and although its not the end of world, I just don't want to ignore something if it could worsen.

Pre-marital sex is a big taboo, so discussing it in such detail is not an option. I don't have a problem saying " test me for this", but I can't ask for anyone's opinion because I can't share all the facts with them.

Thank you in advance for your help.
 Debbie Miller, RN - Wed Sep 02, 2009 1:47 pm

User avatar Hello,
Your symptoms are certainly consistent with interstitial cystitis and seems more likely related to the urinary symptom than the reproductive tract, especially since your testing has not shown up bacteria. With a monogamous relationship, it is not likely you would develop sexually transmitted diseases if you are faithful and neither has a history of risky behaviors that might make you question this, particularly since your testing thus far has been negative for it.

It is unfortunate that cultural traditions and beliefs can interfere with an open and honest relationship with your doctor. It can be hard to get an accurate diagnosis without all the facts, but in the absence of the STDs it is unlikely that being sexually active alone would result in these symptoms.

Anatomically, women are prone to urinary tract infections but since yours have been negative recently, it does suggest something chronic. You should be able to talk to your doctor about interstitial cystitis since this is not only present in sexually active people. The cause is unknown. Drinking coffee has been shown to exacerbate this condition so it would be wise to avoid that. Of course there are other urinary-related disorders but your doctor should be able to handle the diagnosis by ruling out other disorders. There is no reliable test for IC and cystoscopy that used to be done is not any longer considered a good tool for diagnosis. It is more frequently diagnosed in women over 30 or 40 and a PUF (Pelvic Pain, Urgency, Frequency) questionnaire is helpful. You may receive help from a site dedicated to supporting individuals with interstitial cystitis such as www.ic-network.com

Most women who have frequent sex do not report discomfort unless they have vaginal dryness and need a lubricant or unless the sex is harsh so I would not blame this for your discomfort. Trichomoniasis can cause these symptoms but there is usually a frothy yellow-green discharge with a strong odor as well. The discharge you describe sounds normal.

I know it is very frustrating to have a chronic condition, especially when you don't know what it is.

Best wishes.
 Fatima Khan - Mon Sep 07, 2009 4:58 am

Dear Mrs Miller,

Thank you for your advice.

I visited a Urologist and he seems to think I have a small kidney stone in the Ureter, or a fragment of one.

In any case, I will visit the website you recommended and learn more about IC.

Again, thank you for your time.

Best,

Fatima
 Debbie Miller, RN - Mon Sep 07, 2009 10:23 am

User avatar Hello again, Fatima,
I'm glad you were able to get a more specific diagnosis for your pain. Hopefully you will be able to take care of that, either naturally or with medical assistance. I am sorry it has caused you such emotional distress besides the pain.

Good luck. I hope you heal soon.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here